Idaho, 2005

Damaging Wind in Idaho, August 8, 2005

August 8, 2005 · NWS PIH · 1 event in 1 county or zone

Wind damage from thunderstorm in Rigby. $35,000 dollars worth of damage to a storage building.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Wind damage from thunderstorm in Rigby. $35,000 dollars worth of damage to a storage building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 8, 1:50 PM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 8, 1:50 PM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
250 PM MDT MON AUG 8 2005

.DISCUSSION...
ISOLATED SHOWERS AND THUNDERSTORMS HAVE FORMED ACROSS EASTERN IDAHO
THIS AFTERNOON AS AIRMASS CONTINUES TO DESTABILIZE. SUBTROPICAL
MOISTURE NOSING INTO FCST AREA UNDER WEAK UL 60KT JET. MODELS
CONSISTENT IN DAILY DIURNAL TSTORM GENERATION THROUGH WEDNESDAY.
GIVEN MOISTURE FIELDS...THIS AFTERNOON BEST CHANCE FOR
PRECIPITATION. MODELS DIVERGE A BIT OVERNIGHT WEDNESDAY NIGHT WITH
NAM PUSHING A COLD FRONT THROUGH IN LOWER LEVELS. ONE OF THE RESULTS
OF THIS FEATURE IS OVERNIGHT CONVECTION. HAVE CAUTIOUSLY MAINTAINED
SLIGHT CHANCE POPS OVERNIGHT WED NIGHT WITH THE UNDERSTANDING THAT
THIS FEATURE MAY BE OVERDONE ALTHOUGH GFS PRODUCING WEAK OVERNIGHT
CONVECTION IN ROUGHLY SAME AREA. LEFT GRADUALLY DECREASING POPS OVER
REMAINDER OF FCST PERIOD AS FCST AREA BECOMES TRAPPED UNDER
CONFLUENT FLOW ALOFT BETWEEN RIDGE TO SOUTH AND TROF AXIS ALONG
CANADIAN BORDER. MOISTURE 7-5H DRIES SIGNIFICANTLY WITH EXCEPTION OF
EASTERN BORDER THROUGH FRIDAY AFTERNOON. HAVE LEFT LOW POPS THOSE
AREAS FOR FCST AFTN/EVE INSTABILITY AND WEAK IMPULSES SLIDING
THROUGH UL FLOW WITH GENERALLY DRY CONDITIONS ELSEWHERE. DMH

&&

.AVIATION...WIDESPREAD VFR THROUGH TONIGHT. SCATTERED SHOWERS AND
THUNDERSTORMS UNTIL APPROXIMATELY MIDNIGHT. GUSTY WINDS TO 30 MPH
ASSOCIATED WITH CONVECTION.  GW/DMH

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, Aug 8, 4:00 AM MST, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
500 AM MDT MON AUG 8 2005

IDZ017>025-031-032-091200-
LOST RIVER/PASHIMEROI-CACHE VALLEY/IDAHO PORTION-
SOUTH CENTRAL HIGHLANDS-WASATCH MOUNTAINS/IDAHO PORTION-
LOWER SNAKE RIVER PLAIN-SAWTOOTH MOUNTAINS-EASTERN MAGIC VALLEY-
BIG AND LITTLE WOOD RIVER REGION-UPPER SNAKE RIVER PLAIN-
CARIBOU HIGHLANDS-UPPER SNAKE HIGHLANDS-
500 AM MDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
SCATTERED THUNDERSTORMS ARE LIKELY TODAY THROUGHOUT SOUTHEAST IDAHO.
SEVERE WEATHER IS NOT EXPECTED BUT THE STORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE WILL
BE A CONTINUED CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY
AFTERNOON AND EVENING.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...HEAVY RAIN AND FLOODING REPORTS.
THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER
SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...
OR OTHER STANDARD OPERATING PROCEDURES.

The radar

The Pocatello radar (KSFX), 88 km away, was scanning. The volume nearest the first event began at 02:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 8, 7:20 PM MST to 7:30 PM MST
Where
Jefferson County, Rigby
Measured
65 kt (75 mph) estimated gust
Property damage
$35,000
Reported by
GOVT OFFICIAL
Coordinates
43.667, -111.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2005Every state in 2005This day in weather historyWarnings in Idaho, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473419.